MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0820
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the smart coil was kinked approximately 48.0, 49.0, 89.0, and 91.0 cm from the proximal end.The polymer section of the smart coil pusher assembly was kinked along its length.The distal detachment tip (ddt) was delaminated.There were offset coil winds on the embolization coil.Conclusions: evaluation of the returned smart coil revealed a few pusher assembly kinks and an extensively kinked polymer section.These damages were likely due to forceful advancement against resistance.Some additional kinks may have occurred incidentally during packaging for return to penumbra.The non-penumbra catheter was not returned and, therefore, the root cause of the initial resistance could not be determined.Further evaluation revealed a few offset coil winds and a slightly delaminated ddt.These damage were likely due to repeated manipulation in attempt to advance the embolization coil against the reported resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coils embolization procedure to treat a subarachnoid hemorrhage using penumbra smart coils (smart coils).During the procedure, the physician placed the initials coils in the target vessel using a non-penumbra microcatheter.While attempting to advance a new smart coil through the microcatheter, the physician experienced resistance and the smart coil would not advance.Therefore, the physician let the flush run through the microcatheter and attempted to advance the smart coil again; however, resistance was encountered again and the physician removed the coil.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7162428
Report Number3005168196-2018-00020
Device Sequence Number1979001
Product Code HCG
UDI-Device Identifier00814548014753
UDI-Public00814548014753
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date07/18/2021
Device Catalogue Number400SMTSFT0820
Device Lot NumberF70709
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/07/2017
Initial Report FDA Received Date01/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR